Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 11, NWS Honolulu, HI

February 15, 2019Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 15, 2019, 11:32 AM HST for Kalawao County, Hawaii. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Feb 15, 2019, 11:32 AM HST (21:32 UTC)
Expired
Feb 16, 2019, 3:42 AM HST
In force
16 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 9.5 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2019-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2019-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

933 
WWHW70 PHFO 152132
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1132 AM HST Fri Feb 15 2019

HIZ014-015-161000-
/O.NEW.PHFO.WI.Y.0011.190215T2132Z-190216T1000Z/
Lanai Makai-Lanai Mauka-
1132 AM HST Fri Feb 15 2019

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT HST TONIGHT...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until midnight HST tonight.

* WINDS...Northeast 25 to 35 mph with localized gusts up to 50 
  mph across the island of Lanai.

* TIMING...Through midnight tonight.

* IMPACTS...Winds this strong can bring down tree branches, cause
  local power outages, and make driving difficult, particularly 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
3 follow-up statements
248 
WWHW70 PHFO 160138
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
338 PM HST Fri Feb 15 2019

HIZ014-015-161000-
/O.CON.PHFO.WI.Y.0011.000000T0000Z-190216T1000Z/
Lanai Makai-Lanai Mauka-
338 PM HST Fri Feb 15 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT HST TONIGHT...

* WINDS...Northeast 25 to 35 mph with localized gusts up to 50 mph
  across the island of Lanai.

* TIMING...Through midnight tonight.

* IMPACTS...Winds this strong can bring down tree branches, 
  cause local power outages, and make driving difficult, 
  particularly for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
724 
WWHW70 PHFO 160908
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1108 PM HST Fri Feb 15 2019

HIZ014-015-161800-
/O.EXT.PHFO.WI.Y.0011.000000T0000Z-190216T1800Z/
Lanai Makai-Lanai Mauka-
1108 PM HST Fri Feb 15 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM SATURDAY...

* WINDS...Northeast 25 to 35 mph with gusts up to 50 mph across 
  the island of Lanai.

* TIMING...Through 8 AM Saturday.

* IMPACTS...Winds this strong can bring down tree branches, 
  cause local power outages, and make driving difficult, 
  particularly for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Use extra caution when driving. Be careful when opening or 
closing doors. Avoid walking where branches may be falling. Be 
prepared for power outages.

&&

$$
Donaldson
966 
WWHW70 PHFO 161342
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
342 AM HST Sat Feb 16 2019

HIZ014-015-161445-
/O.CAN.PHFO.WI.Y.0011.000000T0000Z-190216T1800Z/
Lanai Makai-Lanai Mauka-
342 AM HST Sat Feb 16 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Winds have decreased below the advisory threshold.

$$
Donaldson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 15, 10:16 AM HST, 1 hour 16 minutes earlier.

Area forecast discussion, Feb 15, 10:16 AM HST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1016 AM HST Fri Feb 15 2019

.SYNOPSIS...
A weak low east of the islands will lift northward through
Saturday, then shift westward to the north of the state through
the remainder of the weekend. This will gradually reduce the
shower coverage and diminish the winds from east to west across
the state today through the weekend. Unsettled weather appears to
make a return during the early to middle part of next week, as
deep tropical moisture lifts northward over the island chain. This
could bring heavy rainfall, thunderstorms and the potential for
flash flooding particularly to the central and eastern islands.
Improving conditions appear in line by late next week.

&&

.DISCUSSION...
Currently at the surface, a broad area of low pressure is located
around 215 miles east of Hilo this morning, while a strong 1036
mb high is centered around 1350 miles north-northeast of Honolulu.
The resulting gradient is producing breezy to locally windy
north-northeasterly winds across the island chain this morning.
Visible satellite imagery shows mostly cloudy skies in most
windward areas, with partly cloudy conditions in leeward locales.
Radar imagery shows scattered to numerous showers moving into
windward areas, with some showers spilling over into leeward
communities. Main short term concerns revolve around rainfall and
wind trends through the weekend as the broad area of low pressure
tracks westward to the north of the state.

Rest of today through Sunday night,
The latest model guidance is in fairly good agreement showing the
broad area of low pressure lifting northward through Saturday,
then tracking westward well to the north of the islands Saturday
night through Sunday night. Breezy to locally windy north-
northeasterly winds will continue across the state today, with
winds then gradually diminishing from east to west across the
island chain tonight through Saturday night as the gradient
relaxes. By Sunday and Sunday night, rather light winds are
expected statewide, with daytime sea breezes and overnight land
breezes expected in most areas.

Showery conditions will continue statewide today, with the most
unsettled weather expected across windward areas, although a fair
amount of leeward spillover will continue given the strong north-
northeasterly winds. The cold temperatures aloft associated with
the upper level low will maintain the potential for an isolated
thunderstorm or two, mainly over the eastern half of the state.
Also, some additional snow will remain possible over the summits
of Haleakala, Mauna Kea, and Mauna Loa, and as a result a Winter
Weather Advisory remains in effect through 6 PM this evening.

As the onshore flow diminishes from east to west across the state
tonight through Saturday night, shower coverage and intensity
will also trend downward in similar fashion from east to west
across the island chain. Showers will continue to favor windward
and mauka areas, with a few showers reaching leeward communities
from time to time. By Sunday and Sunday night, winds will be light
enough to allow for daytime convective shower development over
mainly interior and mauka areas, with shower chances best along
windward coastal areas at night.

Monday through next Friday,
Model solutions are in fairly good agreement through the long term
periods as well, with both the GFS and ECMWF indicating that more
unsettled weather is in store for the island chain next week. Both
models show the broad low or trough shifting westward and further
away from the state early next week, while a strong 1045 mb high
builds well to the north-northeast of the island chain. Meanwhile,
an upper level trough west of the state will begin to induce low
level troughing over the eastern end of the island chain early
next week, with the models then indicating the potential for a low
to develop along the trough and lift northward over the eastern
or central islands around mid week. Both models show a tap into
deep tropical moisture originating from the intertropical
convergence zone, with precipitable water values climbing well
above normal into the 1.5 to 2.2 inch range Monday night through
at least Wednesday. This will bring the potential for widespread
heavy rainfall and possibly thunderstorms to portions of the
state, with the central and eastern islands appearing to be the
favored targets at this time. By late next week as the low pulls
further north and away from the state, drier air will work back
into the region, reducing the shower coverage and intensity across
the island chain.

&&

.AVIATION...
A surface low, to the east of the Big Islands, will start to move
northwest later today/tonight. Currently, the low is helping to
tighten the pressure gradient over the islands, producing fresh to
strong north to northeast winds over most of the state. AIRMET
TANGO for low level turbulence remains posted over the entire
island chain. Winds will start to ease, from east to west, as the
low moves into a position just north of the islands. High-res
guidance shows light to moderate west to north winds from Maui
County eastward by Saturday morning and moderate to fresh north
winds from Oahu and west. It is likely AIRMET TANGO for low level
turbulence will be scaled back to the western islands Saturday.

An upper level low over the state will help enhance clouds and
showers, especially for mountain and windward areas. Isolated
thunderstorms are possible today, mainly along the windward
mountain and coasts, and northeast waters from Molokai through
Big Island. Isolated light rime icing from flight levels 100 to
FL250 is also possible in an areas of layered clouds just
northeast of the Big Island and Maui. AIRMET SIERRA for mountain
obscuration is posted across windward areas on all islands. Tempo
MVFR to isol IFR CIG/VIS should be expected. This will likely
continue for most of the weekend. Leeward areas should continue to
see mainly VFR with passing showers with MVFR CIG/VIS today.

&&

.MARINE...
Strong high pressure far north of the state is currently being
disrupted by a low located northeast of the Big Island. Winds will
continue to be strong and gusty and out of the northeast for areas
west of the Big Island through this afternoon and evening. Near
the Big Island, winds will be a little more unpredictable due to
the frequent showers and the low passing close to the area. But
overall, winds will be mainly out of the north or northwest near
the Big Island through this evening. The possibility for heavier
showers and thunderstorms will remain near the Big Island and Maui
County waters through this afternoon. As the low tracks north and
west over the next few days, winds will begin to decrease in
speed, and the direction will begin to shift to the north and then
west over the weekend. Beyond the weekend, there is still quite a
bit of uncertainty in the weather pattern due to an upper level
low lingering near the state. But overall, winds will likely
remain below Small Craft Advisory levels early next week.

The current northeast swell has decreased slightly compared to
yesterday, but is still holding at heights well above normal. High
Surf Advisories are posted for east facing shores through this
afternoon, but will be extended at least through Saturday. A small
to moderate northwest swell will begin to build on Saturday and is
expected to peak at heights below advisory levels on Sunday.

A Small Craft Advisory (SCA) for all Hawaiian waters is posted
through this afternoon, and will likely need to be extended for
select zones as we get into the weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST this evening for Kauai
Windward-Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-
Windward Haleakala-Big Island North and East.

Winter Weather Advisory until 6 PM HST this evening for
Haleakala Summit-Big Island Summits.

Small Craft Advisory until 6 PM HST this evening for all
Hawaiian waters-

&&

DISCUSSION...Jelsema
AVIATION...Eaton
MARINE...Kino

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 6:19 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 15, 1:21 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 15, 3:20 AM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao13 hr
Feb 15, 3:31 AM HSTWinter Weather AdvisoryHFOHawaii, Kalawao30 hr

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.